Minnesota, 2011Tornado and Hail in Minnesota, July 10, 2011
July 10, 2011 · NWS MPX · 43 events in 22 counties and zones
The early evening of Sunday July 10th, a complex of thunderstorms developed across southeast North Dakota, and northeast South Dakota, and moved southeast across Minnesota. Ample instability and wind shear allowed for several bow echoes to form along the leading edge of a strong thunderstorm complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- $55,000
- Events
- 43
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The early evening of Sunday July 10th, a complex of thunderstorms developed across southeast North Dakota, and northeast South Dakota, and moved southeast across Minnesota. Ample instability and wind shear allowed for several bow echoes to form along the leading edge of a strong thunderstorm complex.
Several wind sensors across west central Minnesota recorded measured wind speeds in excess of 70 mph as these storms moved rapidly southeast. There was a brief tornado that touched down north of Atwater, Minnesota. However, most of the storm damage was with straight-line winds, some of which caused widespread damage near Sauk Centre.
The worst damage, in terms of hundreds of trees uprooted or down power lines was across Douglas, Pope and Stearns Counties of west central and central Minnesota early in the storm's path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 4:24 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 10, 4:24 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT SUN JUL 10 2011
.DISCUSSION...
SUMMARY...COULD BE AN ACTIVE NIGHT ACROSS SOUTH/CENTRAL MN AND
PORTIONS OF WESTERN WISCONSIN WITH POSSIBLE MCS OR CLUSTERS OF
STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM THE DAKOTAS. THE
SPC HAS JUST UPDATED THE DAY 1 OUTLOOK AND HAVE UPGRADED TO A
MODERATE RISK IN THE EASTERN DAKOTAS AND FAR WEST CENTRAL MN.
OTHERWISE...PASSING COLD FRONT WILL PUSH MOISTURE RICH AND THE
WARMTH SOUTH OF THE AREA TUESDAY THROUGH THURSDAY. OUTSIDE OF POPS
IN FAR SOUTHERN MN ON TUESDAY...MOST AREAS WILL REMAIN DRY UNTIL A
DECENT SHORTWAVE ROLL THROUGH WEDNESDAY NIGHT AND THURSDAY.
EXTENDED STILL LOOKS QUITE WARM WITH SMALL POPS UNDER LONG WAVE
RIDGE.
DEEP CONVECTION GETTING GOING VERY EARLY THIS AFTERNOON IN EASTERN
ND. THIS SAME AREA MAY BE WHAT EVENTUALLY GROWS UPSCALE AND
AFFECTS WESTERN MN THIS EVENING...AND SLIDES ACROSS THE REST OF MN
AND WESTERN WI BETWEEN 04Z-10Z TONIGHT. NO SHORTAGE OF INSTABILITY
TO FEED THE CURRENT STORMS WITH 3000-4500 J/KG OF MLCAPE IN THE
EASTERN DAKOTAS AND WESTERN MN THIS AFTERNOON AND DCAPE VALUES
BETWEEN 1400-1600 J/KG. DEEP LAYER SHEAR IS ALSO SUFFICIENT FOR
SUPERCELL STRUCTURE...ALTHOUGH STORM MODE IN THIS CASE WILL LIKELY
BE DICTATED BY COOL POOL EVOLUTION. IN HOUSE WRF-ARW ALONG WITH
THE MORNING RUN OF THE NSSL WRF-ARW BOTH SUGGEST MORE OF A LINEAR
STRUCTURE OR AT LEAST A COUPLE BOWING SEGMENTS WITH A WIND AND
HAIL THREAT. PWATS ARE ALSO A CONCERN WHEN IT COMES TO THE
POTENTIAL FOR HEAVY RAIN THIS EVENING...WILL HAVE TO MONITOR THE
ORIENTATION AND SPEED OF CONVECTION AS IT ENTERS THE FORECAST AREA.
THE ENTRANCE REGION OF 80-90+KT MID/UPPER LEVEL JET OVER THE
DAKOTAS IS HELPING THE UPWARD VERTICAL MOTION...AND THIS SHOULD
SLIDE EAST ACROSS THE FORECAST AREA THIS EVENING. CORFIDI VECTORS
WOULD ROLL THE COMPLEX ACROSS SOUTH/CENTRAL MN BETWEEN 02-06Z. A
COUPLE OF THE HRRR RUNS TODAY HAVE PAINTED A SLIGHTLY SEVERE
PICTURE. ALTHOUGH STILL INDICATING THE MAIN AREA OF CONCERN
ORIGINATING OUT OF THE CURRENT ARE OF CONVECTION...IT DOES HAVE A
BIT MORE DEVELOPMENT SOUTHEAST OF THIS AREA NEAR THE NE/SD BORDER.
AT ANY RATE...WITH NO REINFORCING 850MB JET TONIGHT...THE FEELING
IS THAT THE STRONGEST STORMS WILL BE IN WESTERN MN. THERE SHOULD
BE A GRADUALLY WEAKENING WITH TIME.
NEXT CHANCE FOR RAIN IS IN FAR SOUTHERN MN ON TUESDAY...WITH
FAIRLY STRONG FRONTOGENESIS AND WHAT WILL LIKELY BE A SHARP CUTOFF
IN RAINFALL. SURFACE HIGH EXPECTED TO KEEP MOST LOCATIONS IN THE
FORECAST AREA COOLER AND DRY. WARM AIR ADVECTION AND SHORTWAVE
TROUGH PROVIDE THE FOCUS FOR SHOWERS AND STORMS WEDNESDAY AND
THURSDAY. INCREASED POPS DURING THIS TIME FRAME GIVEN GOOD MODEL
AGREEMENT WITH 20-50DM HEIGHT FALLS A LOFT AND 850-700MB MOISTURE
TRANSPORT. ALTHOUGH MINOR TIMING ISSUES EXIST...12Z GFS AND ECMWF
QPF FIELDS ARE NOT TOO DISSIMILAR IN OVERALL PLACEMENT AND
INTENSITY. ABOVE AVERAGE TEMPERATURES ALMOST A CERTAINTY IN THE
EXTENDED WITH 590-594DM HEIGHTS MOVING OVERHEAD FOR THE WEEKEND.
&&
.AVIATION.../00Z TAF ISSUANCE/
THE PRIMARY CONCERNS WITH THIS SET OF AVIATION FORECASTS ARE THE
GUSTY THUNDERSTORMS TONIGHT. THE THUNDERSTORMS EVOLVING SOUTHEAST
ALONG THE ND/SD BORDER AT 520 PM ARE JUST NORTH OF A SURFACE LOW
PRESSURE AREA. AS THIS LOW EVOLVES EAST SO SHOULD THE STORMS INTO
THE EVENING...FEEDING ON INSTABILITY AND CONTINUING TO MAINTAIN
THEIR CURRENT STRENGTH OR EVEN INTENSIFY FURTHER. THE STORMS
SHOULD ALSO START DROPPING SOMEWHAT SOUTH OF EAST AS WELL. THIS
EVOLUTION AND PATH WOULD IMPACT MANY OF THE LOCAL AREA TAF
SITES...PARTICULARLY AXN AND RWF WHERE CONFIDENCE IS HIGHEST IN
HAVING THE STORMS BE NEAR THEIR PEAK INTENSITY AT THOSE POINTS IN
TIME. THE ATMOSPHERE IS FAVORABLE FOR THE STORMS TO CONTINUE TO
EVOLVE IN CLUSTERS AND LINES THUS PROMOTING GUSTY WINDS WITH THE
STORMS. HAVE ADAPTED THAT INTO TEMPO GROUPS FOR THE TWO HOUR
PERIODS IN WHICH THE THUNDERSTORMS ARE MOST FAVORED AT EACH
AIRPORT USING HIGH RESOLUTION MODEL GUIDANCE AND ACCOUNTING FOR
THE SLIGHTLY SLOW BIAS THEY OFTEN HAVE /AND ARE ALREADY HAVING
WITH CURRENT CONVECTION/. IN ADDITION...AFTER THE PASSAGE OF WELL-
ORGANIZED STORMS THE POTENTIAL FOR WINDS TO BRIEFLY SWING EAST-
SOUTHEAST AND BECOME GUSTY MAY VERY WELL OCCUR IN THIS SITUATION.
HAVE AT LEAST PROPOSED THAT WIND SHIFT INTO THE TAFS BEHIND THE
STORMS. THIS SHOULD BE SOMEWHAT TEMPORARY BEFORE WINDS SWING MORE
SOUTHWEST AND THEN WEST NORTHEAST SOON AFTER DAYBREAK. IN OTHER
WORDS...THE WIND FIELD MAY BE SOMEWHAT CHAOTIC IN THE WAKE OF THE
STORMS...BUT HAVE DONE THE BEST TO ADAPT WHAT SHOULD HAPPEN IN
SUCH A SCENARIO. THIS WILL NEED TO BE EVEN FURTHER REFINED WITH
FUTURE TAF UPDATES. THANKFULLY MUCH OF THIS LOOKS TO COME DURING
THE NIGHTTIME HOURS. TEMPORARY MVFR IS LIKELY WITH IFR POSSIBLE.
AXN AND RWF...BOTH AIRPORTS ARE HIGHLY LIKELY TO EXPERIENCE
THUNDERSTORMS...AND THOSE COULD BE SEVERE WITH STRONG WINDS ON THE
LEADING EDGE AND POSSIBLY LARGE HAIL IN THE HEART OF THE STORMS.
AXN IS SUSCEPTIBLE TO HAVING STORMS AS EARLY AS 00Z. RWF MAY SEE
STORMS LAG LONGER THAN THE CURRENT THREE AND A HALF HOUR WINDOW IN
THE TAF. BUT THE STRONGEST STORMS SHOULD ARRIVE NEAR THE BEGINNING
OF THAT TEMPORAL WINDOW.
MSP...CONFIDENCE IN THUNDERSTORM TIMING IS INCREASING...BUT THERE
STILL REMAINS UNCERTAINTY. IF THE CURRENT THUNDERSTORM ACTIVITY
BECOMES EVEN MORE WELL-ORGANIZED SOON IT WILL INCREASE IN SPEED
EARLIER THAN THOUGH. THAT WOULD BRING IT IN TO MSP POSSIBLY AS
EARLY AS 0330Z. THE EAST WINDS IN THE WAKE OF THE STORMS ARE NOT
NECESSARILY WITH THE HIGHEST CONFIDENCE AS VERY FEW MODELS ARE
SHOWING THAT. BUT IT OFTEN HAPPENS WITH SUCH A STORM EVOLUTION.
THE SOUTHWEST TO WEST WIND DIRECTION DURING THE MORNING RUSH IS
WITH LOW CONFIDENCE...AND COULD BE MORE WEST NORTHWEST. THE SPEEDS
THOUGH SHOULD BE UNDER 10 KNOTS BY 11Z.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
CLF/MTF
Hazardous weather outlook, Jul 10, 9:51 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT SUN JUL 10 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1051 AM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH
TONIGHT. THE PRIMARY HAZARDS ARE WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL. THE BEST CHANCE OF WIDESPREAD THUNDERSTORMS WILL
BEGIN LATE THIS AFTERNOON OR EARLY THIS EVENING IN WEST CENTRAL
MINNESOTA IN ADVANCE OF A COLD FRONT. THUNDERSTORMS WILL THEN
SPREAD ACROSS MUCH OF THE AREA IN THE OVERNIGHT. IN
ADDITION...SOME THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL WHICH MAY
CAUSE ISOLATED FLOODING. RESIDENTS AND VISITORS ACROSS THE AREA
ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION... FORECASTS...AND WARNINGS. MAKE SURE YOUR
NOAA WEATHER RADIO ALERT SETTING IS TURNED ON TO ENSURE RECEIVING
ANY WATCHES OR WARNINGS ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING AS A COLD
FRONT CROSSES THE REGION FROM NORTHWEST TO SOUTHEAST. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN
MINNESOTA...MAINLY ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO
WATERVILLE. THE MAIN HAZARDS ARE WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL...AND THE BEST TIMING WOULD BE BEFORE NOON.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
SATURDAY AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTHWEST DURING
THE MIDDLE OF THE WEEK AND MOVES THROUGH THE AREA BY THE END OF THE
WEEK. AT THIS POINT...IT IS TOO EARLY TO DETERMINE SEVERE WEATHER
POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND IN THE
OVERNIGHT.
In the hours before
Special weather statement, Jul 10, 5:34 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SUN JUL 10 2011
MNZ041-042-047>049-055-057-110100-
DOUGLAS-KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-TODD-
634 PM CDT SUN JUL 10 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DOUGLAS...KANDIYOHI...
POPE...STEARNS...STEVENS...SWIFT AND TODD COUNTIES THROUGH 800 PM
CDT...
AT 630 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BATTLE
LAKE TO 11 MILES WEST OF BIG STONE CITY. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING WINDS NEAR OR ABOVE 60
MPH. IN ADDITION TO THE WIND...LARGE HAIL IS ALSO POSSIBLE WITH
THESE STORMS. THE STORMS ARE BEING MONITORED AND WARNINGS MAY BE
NEEDED THIS EVENING.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MELBY.
EVANSVILLE.
MILLERVILLE.
LEAF VALLEY.
MORRIS.
MILTONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4635 9465 4578 9465 4577 9449 4533 9458
4532 9477 4511 9476 4534 9612 4540 9613
4542 9625 4576 9627 4577 9577 4610 9578
4611 9516 4631 9517 4637 9515 4638 9473
TIME...MOT...LOC 2331Z 300DEG 40KT 4618 9566 4528 9668Event by event
37 thunderstorm wind, 3 hail, 2 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Stevens
- When
- July 10, 6:25 PM CST
- Where
- Stevens County, 1.19 mi NE of Morris
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -95.910
Several large tree branches were blown down near Morris, Minnesota.
Thunderstorm Wind, Douglas
- When
- July 10, 6:28 PM CST
- Where
- Douglas County, Brandon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 45.970, -95.600
Several large trees and power lines were blown down.
Thunderstorm Wind, Douglas
- When
- July 10, 6:30 PM CST to 6:40 PM CST
- Where
- Douglas County, 0.43 mi NNW of Kensington to 3.27 mi NNE of Holmes City
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 45.786, -95.703
Numerous trees and power lines were blown down across the southern part of Douglas County from Kensington to Garfield, and Holmes City. In addition, straight line winds damaging two roofs of two commercial buildings in the southern part of the county.
Thunderstorm Wind, Pope
- When
- July 10, 6:35 PM CST
- Where
- Pope County, 2.38 mi NE of New Prairie
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -95.630
Several large trees, up to 30 inches in diameter were blown down.
Thunderstorm Wind, Douglas
- When
- July 10, 6:40 PM CST to 6:55 PM CST
- Where
- Douglas County, 1.56 mi E of Holmes City to 0.84 mi SE of Forada
- Measured
- 61 kt (70 mph) estimated sustained
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.827, -95.518
Numerous large trees and power lines were blown down from near Holmes City, to Forada, Minnesota.
Thunderstorm Wind, Douglas
- When
- July 10, 6:47 PM CST
- Where
- Douglas County, 2.96 mi NNE of Forada
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.836, -95.337
Thunderstorm Wind, Lac Qui Parle
- When
- July 10, 6:51 PM CST
- Where
- Lac Qui Parle County, 5.55 mi S of Marietta
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.940, -96.420
Thunderstorm Wind, Douglas
- When
- July 10, 6:53 PM CST
- Where
- Douglas County, 0.69 mi S of Alexandria
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.870, -95.380
Thunderstorm Wind, Pope
- When
- July 10, 6:57 PM CST
- Where
- Pope County, 0.97 mi E of Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.650, -95.380
An 8 inch diameter tree was blown down.
Thunderstorm Wind, Pope
- When
- July 10, 6:59 PM CST
- Where
- Pope County, 0.48 mi ESE of Glenwood Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.648, -95.320
Thunderstorm Wind, Stearns
- When
- July 10, 7:05 PM CST to 7:18 PM CST
- Where
- Stearns County, 4.27 mi WNW of Sauk Centre to 0.68 mi NE of Sauk Centre Arpt
- Measured
- 65 kt (75 mph) estimated sustained
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.747, -95.055
The Sauk Centre City Officials noted that power was lost in the town at 1908 CST, which is when emergency sirens lost power. Several residents noted that the strong straight line winds lasted for 10 minutes.
Damage occurred to approximately 200 trees in Sauk Centre which were either uprooted or snapped off with the line of storms. Tree damage was noted from Interstate 94, in the south, to the Sauk Centre Country Club to the north.
The survey noted that all of the trees were laying toward the east, which was indicative of damage caused by straight line winds. Dozens of structures were also damaged in the town, though almost all of the structural damage was caused by falling trees. There was a toppled truck trailer, just over a dozen downed utility poles, and several snapped road signs.
Thunderstorm Wind, Lac Qui Parle
- When
- July 10, 7:14 PM CST
- Where
- Lac Qui Parle County, 0.85 mi SE of Madison
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.010, -96.190
Hail, Lac Qui Parle
- When
- July 10, 7:15 PM CST
- Where
- Lac Qui Parle County, 2.85 mi NE of Dawson
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -96.030
In addition to the hail, some crop damage was reported from the Emergency Manager.
Thunderstorm Wind, Stearns
- When
- July 10, 7:20 PM CST
- Where
- Stearns County, 1.21 mi N of Melrose
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 45.687, -94.826
A garage roof was blown off in northwest Melrose.
Thunderstorm Wind, Stearns
- When
- July 10, 7:22 PM CST
- Where
- Stearns County, 4.55 mi WNW of Rosa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.750, -94.810
A large row of trees, up to 16 inches in diameter were blown down.
Thunderstorm Wind, Yellow Medicine
- When
- July 10, 7:38 PM CST
- Where
- Yellow Medicine County, 0.85 mi SE of Hanley Falls
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.690, -95.620
Hail, Yellow Medicine
- When
- July 10, 7:40 PM CST
- Where
- Yellow Medicine County, 7.68 mi WNW of Granite Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -95.690
Tornado, Kandiyohi
- When
- July 10, 7:47 PM CST to 7:48 PM CST
- Where
- Kandiyohi County, 4.99 mi NNE of Atwater to 5.01 mi NNE of Atwater
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 10 yd
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.197, -94.760
There were several reports of a brief tornado from Skywarn Spotters and the public in a field along 310th Street, approximately 5 miles north-northeast of Atwater, Minnesota. An EF-0 tornado was confirmed the next day by a National Weather Service Service Team near the Kandiyohi/Meeker County line.
One detailed account indicated the condensation of the tornado reached the ground for about 20 seconds before the tornado dissipated. This occurred in a corn field.
Based on radar and information from the survey, winds were around 65 mph, with a path length near an 1/8 of a mile, and a width of 10 yards.
Thunderstorm Wind, Stearns
- When
- July 10, 7:50 PM CST
- Where
- Stearns County, 1.69 mi NW of Avon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.640, -94.490
A trained spotter measured a peak wind gust, along with several large trees blown down.
Hail, Renville
- When
- July 10, 7:55 PM CST
- Where
- Renville County, Sacred Heart
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -95.350
Thunderstorm Wind, Meeker
- When
- July 10, 8:04 PM CST
- Where
- Meeker County, 0.84 mi SE of Watkins
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.310, -94.410
A few large trees were blown down.
Thunderstorm Wind, Renville
- When
- July 10, 8:10 PM CST
- Where
- Renville County, 0.85 mi SW of Renville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -95.210
Severe straight line winds cause a power outage in town.
Thunderstorm Wind, Sherburne
- When
- July 10, 8:22 PM CST
- Where
- Sherburne County, 1.97 mi NNE of Cable
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.547, -94.066
Thunderstorm Wind, Renville
- When
- July 10, 8:24 PM CST
- Where
- Renville County, 0.98 mi W of Olivia
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.780, -95.000
Thunderstorm Wind, Meeker
- When
- July 10, 8:25 PM CST
- Where
- Meeker County, Dassel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 45.080, -94.320
A few large trees and power lines were blown down in Dassel.
Thunderstorm Wind, Renville
- When
- July 10, 8:30 PM CST to 8:35 PM CST
- Where
- Renville County, 0.85 mi SE of Franklin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.520, -94.870
A large path, up to 3/4 of a mile wide of trees blown down, was reported near Franklin.
Thunderstorm Wind, Wright
- When
- July 10, 8:40 PM CST
- Where
- Wright County, Monticello to 1.42 mi E of Monticello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Storm Chaser
- Coordinates
- 45.300, -93.820
Several trees and power lines were blown down in Monticello, Minnesota.
Thunderstorm Wind, Anoka
- When
- July 10, 8:58 PM CST
- Where
- Anoka County, 2.06 mi WSW of Ramsey
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.240, -93.470
A 30 foot diameter pine tree was snapped off.
Thunderstorm Wind, McLeod
- When
- July 10, 8:58 PM CST to 9:10 PM CST
- Where
- McLeod County, 0.19 mi NNE of Stewart to 0.79 mi NNE of Brownton
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.723, -94.479
A trained spotter measured a peak wind speed with his anemometer north of Stewart, Minnesota. In addition, local law enforcement officials reported numerous power outages and power lines were blown down from Stewart, eastward to Brownton.
Thunderstorm Wind, Anoka
- When
- July 10, 9:02 PM CST
- Where
- Anoka County, 1.19 mi NW of Ramsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -93.450
A 10 inch diameter tree was uprooted.
Thunderstorm Wind, Sibley
- When
- July 10, 9:04 PM CST
- Where
- Sibley County, 7.33 mi NNW of Gibbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 44.630, -94.570
Numerous large tree branches and several road signs were blown down.
Thunderstorm Wind, Hennepin
- When
- July 10, 9:10 PM CST
- Where
- Hennepin County, 2.81 mi N of Maple Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -93.470
A large tree was uprooted.
Thunderstorm Wind, Watonwan
- When
- July 10, 9:25 PM CST
- Where
- Watonwan County, St James
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.980, -94.630
Several large tree branches were blown down.
Thunderstorm Wind, Sibley
- When
- July 10, 9:35 PM CST to 9:42 PM CST
- Where
- Sibley County, 2.55 mi ESE of New Rome to 1.2 mi SW of Henderson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.539, -94.031
Numerous power lines and trees were blown down across the eastern part of the county.
Thunderstorm Wind, Hennepin
- When
- July 10, 9:45 PM CST
- Where
- Hennepin County, 0.85 mi SW of Edina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -93.360
A large tree was uprooted.
Thunderstorm Wind, Le Sueur
- When
- July 10, 9:47 PM CST to 9:51 PM CST
- Where
- Le Sueur County, 0.85 mi SW of Le Sueur
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.460, -93.910
Several large trees and power lines were blown down. In addition, some structural damage occurred to a building.
Thunderstorm Wind, Scott
- When
- July 10, 9:50 PM CST to 9:51 PM CST
- Where
- Scott County, 5.89 mi S of Belle Plaine
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 44.545, -93.768
A wind sensor measured a wind gust of 73 mph near the intersection of Highway 19 and County Road 3, south of Belle Plaine, Minnesota.
Thunderstorm Wind, Washington
- When
- July 10, 9:54 PM CST to 10:04 PM CST
- Where
- Washington County, 0.49 mi W of Forest Lake to 4.06 mi ENE of Hugo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 45.280, -92.990
Straight line winds caused a large area of northern Washington County to lose power. The hardest hit area was Forest Lake, where several large trees fell on cars and homes.
Thunderstorm Wind, Waseca
- When
- July 10, 10:20 PM CST
- Where
- Waseca County, Waseca
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.080, -93.500
Thunderstorm Wind, Goodhue
- When
- July 10, 11:00 PM CST
- Where
- Goodhue County, 1.2 mi NW of Red Wing Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -92.600
Severe straight line winds blew down several power lines near Red Wing.
Lightning, Hennepin
- When
- July 10, 11:00 PM CST
- Where
- Hennepin County, 2.45 mi SSW of Edina
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 44.870, -93.377
A home was struck by lightning and caught fire on the 7000 block of Schey Drive, in Edina, Minnesota.
Thunderstorm Wind, Goodhue
- When
- July 10, 11:09 PM CST
- Where
- Goodhue County, 1.38 mi S of Pine Is
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -92.650
A trained spotter measured a peak wind gust with his anemometer.
Lightning, Dakota
- When
- July 10, 11:15 PM CST
- Where
- Dakota County, 0.49 mi W of Rosemount
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 44.730, -93.140
Lightning struck a home in Rosemount, Minnesota on 151st Street West and caused a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
- Hail and Damaging Winds in Minnesota, July 10, 2011$540,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309675, 309677, 309682, 309676, 309690, 309693, 309694, 309701, 309685, 309711, 309680, 309695, 309672, 324341, 309678, 309696, 309673, 324876, 309697, 309674, 309686, 309679, 309698, 309700, 335591, 309681, 324086, 309692, 309699, 309683, 309691, 309684, 309689, 309687, 309710, 309704, 324050, 309703, 309707, 309708, and more.